Friday, November 30, 2012

Dabigatran: Hidden Danger in the Home

The flaws with dabigatran have been well-described on this blog – mostly focusing on its lack of realistic reversal options.  However, less obvious are the unanticipated ways patients end up in situations requiring such reversal.

This case report from the Rocky Mountain Poison Center describes an elderly male on dabigatran who does something commonly seen in the elderly: he suffers acute renal failure from a minor medical illness.  Unlike warfarin, dabigatran is renally excreted, and should not be used by patients with reduced glomerular filtration rates – these patients were excluded from the Phase III trials.  In the presence of renal failure, the half-life increases from 12-17 hours to 18-27 hours, depending on the severity of the renal dysfunction.  This leads to supratherapeutic levels.

This patient was noted to have a dabigatran plasma concentration nearly triple the therapeutic mean and developed spontaneous, unremitting gastrointestinal hemorrhage.  Despite resuscitation, blood products, and emergency dialysis – which halved the dabigatran concentration within four hours – the patient expired. 

Clinicians using dabigatran, therefore, need be acutely aware of any clinical changes in their patients that may reduce renal function.

"Fatal dabigatran toxicity secondary to acute renal failure" 
www.ncbi.nlm.nih.gov/pubmed/23158612

No comments:

Post a Comment

Comments on posts > 10 days old will be moderated; blame spammers.